Ask Dr. Roach: Long-term treatment needed for continuous panic attacks

DEAR DR. ROACH >> What causes a sudden feeling of being nervous and having your chest beat hard and restless? One time, I ran to the hospital because I thought I was having a heart attack, but all test results came back normal, including my electrocardiogram, hormone level, potassium, complete blood count, cholesterol, uric acid, liver, blood pressure and pulse rate tests.

The doctor prescribed, and I took, a 1/4 tab of clonazepam as needed only. I took a 1/4 tab a week ago, and the next day, I was OK. But, the feeling’s back, so I took a 1/4 tab again last night. I felt better, but I still have the nervous feeling right now. I will be 65 years old in two weeks.

— Z.K.

Dear Z.K. >> There are many causes of fast heart rates and restlessness. It sounds like doctors looked for some of the most important ones, such as excess thyroid hormone levels, heart rhythm disturbances and anemia.

Clonazepam is a benzodiazepine sedative, like diazepam (Valium) and others. I believe they are treating you for panic disorder, which is a very common problem and explains the sensation of restlessness and your chest beating hard. Other common symptoms include shortness of breath, sweating, shaking and chest discomfort. Many people, like you, fear they are having a heart attack, while others fear they are “going crazy” or losing control.

Further evaluation is certainly called for. Clonazepam and similar drugs are effective short-term treatments, but I think you should visit your regular doctor to be sure of the diagnosis and to get an appropriate, long-term treatment. Both psychotherapy and medication therapy are effective, but both need time to work, which is why a short-term treatment with clonazepam, or similar, is appropriate, with plans to get off that medicine when the other treatments become effective. Clonazepam is most effective when taken every day, while other treatments are just beginning.

DEAR DR. ROACH >> I have struggled with my sleep since early adulthood. Over the years, I have taken prescription and OTC sleep aids. Now that I am 65, I would like to do something more natural. I have a very regular bedtime routine. I have a cup of ginger tea, and I take 10 mg of melatonin and 500 mg of magnesium nightly. My only prescribed medication is a statin. I would like your advice/opinion as to the safety of these natural aids, as well as my statin.

— P.C.

Dear p.c. >> Ginger tea, melatonin and magnesium are all very safe at recommended doses. Ginger tea has almost no risk: It can cause reflux symptoms, such as heartburn, in some people. Melatonin is also generally safe, although I usually recommend 1 mg, not 10 mg, to people in their 60s, as it is probably just as effective, and even less likely to cause the unusual side effects of headache, dizziness or nausea. The major side effect of magnesium is diarrhea, but the likelihood of that depends on the type of magnesium salt. Magnesium oxide has much more elemental magnesium than magnesium glycinate, for example, and may cause more diarrhea. Five hundred milligrams of magnesium salt should be safe for people with normal kidney function. None of these has significant drug interactions with each other or with a statin.

Contact Dr. Roach


0 0
panicattack.jpg

 

+ Click to show meta information.

Please Login to add comments.
Please login to reply or flag this note.
Email to friends using email, gmail, yahoo mail, hotmail, outlook, live mail.